STEM: A 26 year old male presented to ED at 0730 with abdominal pain and vomiting. He took 100 tablets of 500mg paracetamol at 2230 the night before. He is normally fit and well, drinks regular alcohol and uses meth on most days. He is alert and orientated.
A – B – C – : no acute resuscitation issues.
Detect and correct –: he is normothermic, with a normal BSL and is not seizing.
Emergency antidotes -: he does not require immediate life saving resuscitation-antidotes.
[expand title=”RISK ASSESSMENT”]
Standard release paracetamol.
He has taken 50g of paracetamol. He weighs 60kg. This is 833mg/Kg which is a MASSIVE dose. We become concerned when either >10g or >200mg/Kg is ingested (whichever is lower). >500mg/Kg of paracetamol is treated as a massive ingestion.
This is a delayed presentation. He is already 9 hours post ingestion. He should start NAC as soon as possible – do not delay NAC while awaiting LFTs or paracetamol levels.
He already has abdominal pain and vomiting. He is already displaying clinical signs of hepatotoxicity.
He is only 60Kg. There are no other significant patient factors impacting his treatment at this stage.
[expand title=”SUPPORTIVE CARE”]
IV fluids. Antiemetics.
Screening tests: ECG, blood glucose. Paracetamol level in this case is a specific test not a screening test.
Specific tests: LFTs looking for biochemical evidence of hepatotoxicity. Coagulation looking for a rise in INR although we would not expect this at this early stage. Full blood count looking for thrombocytopenia – platelets are used as a prognostic indicator in this type of paracetamol toxicity. Paracetamol level.
His initial ALT was already elevated at 215. His 9hr paracetamol level was 230.
There is no role for decontamination at this stage.
[expand title=”ENHANCED ELIMINATION”]
There is no role for enhanced elimination at this stage.
This patient needs to commence NAC immediately. Due to his massive ingestion, and his already elevated ALT, he was commenced on double-strength NAC in the first 16hr bag.
This patient needs to be admitted to a facility capable of monitoring his LFTs and coagulation profile regularly. He initially presented to a remote hospital and was therefore transferred to a tertiary hospital. He also needs to have inpatient psychiatric review.
This patient had taken a massive paracetamol ingestion and was a delayed presentation, already showing clinical and biochemical features of hepatotoxicity. He was continued on double-strength NAC until his paracetamol level became undetectable. He was then continued on standard-strength NAC until his ALT began to fall. He had twice-daily monitoring of his bloods including LFTs, coagulation profile and full blood count. His ALT peaked at 19800 on day 3. His INR also peaked at 3.5 on day 3. He was discharged home on day 5 asymptomatic and following a psychiatry review.